Alert archive / Nebraska / Red Flag Warnings in 2024
Red Flag Warning 2, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Feb 26, 2024, 2:33 AM MST for 8 counties in Nebraska. It took effect at Feb 26, 2024, 11:00 AM MST. It was in force for 7 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 26, 2024, 2:33 AM MST (09:33 UTC)
- In effect from
- Feb 26, 2024, 11:00 AM MST
- Expired
- Feb 26, 2024, 6:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Cheyenne, WY
Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE
The radar
The Cheyenne radar (KCYS), 142 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 26, 11:25 AM MST | NON-TSTM WND GST 60 | 7 Wnw Lorenzo, NE | Mesonet station FW8225 Sidney. |
| Feb 26, 11:37 AM MST | NON-TSTM WND GST 58 | 9 Ene Harrisburg, NE | AWOS station K1CW 9 E Harrisburg. |
| Feb 26, 11:49 AM MST | NON-TSTM WND GST 59 | 5 Se Alliance, NE | AWOS station KAIA 4 ESE Alliance. |
| Feb 26, 12:09 PM MST | NON-TSTM WND GST 66 | 4 E Scottsbluff, NE | ASOS station KBFF Scottsbluff Airport - Bff. |
| Feb 26, 12:19 PM MST | NON-TSTM WND GST 60 | 5 Se Alliance, NE | AWOS station KAIA 4 ESE Alliance. |
| Feb 26, 1:09 PM MST | NON-TSTM WND GST 60 | 5 Se Alliance, NE | AWOS station KAIA 4 ESE Alliance. |
| Feb 26, 1:34 PM MST | NON-TSTM WND GST 58 | 2 W Gering, NE | Mesonet station SBFN1 2 W Gering - Scotts Bluff. |
| Feb 26, 2:46 PM MST | NON-TSTM WND GST 61 | 5 Se Alliance, NE | AWOS station KAIA 4 ESE Alliance. |
| Feb 26, 3:14 PM MST | NON-TSTM WND GST 58 | 5 Se Alliance, NE | AWOS station KAIA 4 ESE Alliance. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3673 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
753 WWUS85 KCYS 260933 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 233 AM MST Mon Feb 26 2024 ...RED FLAG WARNING IS IN EFFECT FOR THE NEBRASKA PANHANDLE MONDAY AFTERNOON... NEZ434>437-270100- /O.NEW.KCYS.FW.W.0002.240226T1800Z-240227T0100Z/ Pine Ridge/Nebraska National Forest- Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Lodgepole Creek/Southern Nebraska Panhandle- 233 AM MST Mon Feb 26 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 434, 435, 436, AND 437... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from 11 AM this morning to 6 PM MST this evening. * AFFECTED AREA...Fire weather zones 434, 435, 436, and 437 in the Nebraska Panhandle. * WIND...West 20 to 25 MPH with gusts up to 40 MPH. Stronger gusts up to 60 MPH will be possible along the Pine Ridge. * HUMIDITY...Around 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
378 WWUS85 KCYS 270053 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 553 PM MST Mon Feb 26 2024 ...Red Flag Warning Expires at 6PM MST Today... NEZ434>437-270200- /O.EXP.KCYS.FW.W.0002.000000T0000Z-240227T0100Z/ Pine Ridge/Nebraska National Forest- Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Lodgepole Creek/Southern Nebraska Panhandle- 553 PM MST Mon Feb 26 2024 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 434, 435, 436, AND 437... $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Feb 25, 10:08 PM MST, 4 hours 25 minutes earlier. Its key messages:
- 1) Long duration, widespread high wind event continues today with High Wind Warnings extended through Monday afternoon. 2) Increased fire weather threat with Red Flag Warnings in effect for the southern Nebraska Panhandle Sunday afternoon. 3) Colder temperatures and increasing snow potential for Monday night and Tuesday with 1-2 feet of snow possible in the Snowy and Sierra Madre Ranges.
Area forecast discussion, Feb 25, 10:08 PM MST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1008 PM MST Sun Feb 25 2024
.KEY MESSAGES...
1) Long duration, widespread high wind event continues today
with High Wind Warnings extended through Monday afternoon.
2) Increased fire weather threat with Red Flag Warnings in
effect for the southern Nebraska Panhandle Sunday afternoon.
3) Colder temperatures and increasing snow potential for Monday
night and Tuesday with 1-2 feet of snow possible in the Snowy
and Sierra Madre Ranges.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 225 PM MST Sun Feb 25 2024
Strong winds continue this afternoon for many areas...mainly in
the wind prone areas. Still getting 60-70mph gusts out by
Arlington...Bordeaux and over the I-80 Summit between Cheyenne
and Laramie. Current Craig to Casper 850/700mb height gradients
64/61mtrs. GFS 700mb winds at 21Z 60-65kts over the central
Laramie Range. At the surface...seeing a leeside trough from
roughly Bill to Torrington to Pine Bluffs at 18Z.
Craig to Casper 850/700mb height gradients increase once again
to 65/62mtrs this evening between 03Z to 12Z before easing. At
the same time GFS 700/750mb winds increase to 70-75kts across
the central Laramie Range. GFS hinting at 50-55kts spilling out
int the northern and central Panhandle after 06Z tonight at 750
and 800mbs. GFS forecast sounding for Alliance showing low level
inversion breaking early Monday morning around 12Z. Decided to
extend the high wind warnings out into the northern
Panhandle...Niobrara and Goshen Counties in eastern Wyoming for
tonight through most of Monday.
Winds finally ease Monday afternoon with all wind headlines
coming to an end. Begin to see snow increasing in coverage
across the Snowy and Sierra Madre Range late Monday morning as a
cold front approaches from the northwest and west. Front hangs
up near the Wyoming/Colorado state line Tuesday evening with
heavy snow fall over the western mountains. Getting 12-20+
inches over the Snowy and Sierra Madre Ranges...so went ahead
and upgraded current watches to warnings.
Need to be on the lookout for snow squalls Monday along that
front. NAM snow squall parameters Monday afternoon pretty high
across southern Carbon and Albany Counties after 18Z through
Monday evening. Likely will need an extra eye on radar for
Monday afternoon.
Widespread snow looking likely Monday night through Tuesday
morning before the front moves southeast Tuesday evening. Just
about everyone should see some snow with highest snow totals in
the mountains.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 225 PM MST Sun Feb 25 2024
Mid to late week will see the return to warmer temperatures with
windy conditions persisted throughout the course of the week. The
upper level trough, which will bring widespread snowfall from west
to east across the CWA, will continue its journey to the east with
upper level ridging building back across the region by late Tuesday
night into the early morning hours on Wednesday. Temperatures on
Wednesday will largely depend on how quickly the cold air dissipates
across the region, and when the warmer flow will begin to take hold.
Over the last 24 hours some changes have occurred with the medium
range models pushing the colder air out a bit quicker on Wednesday
and keeping temperatures not quite as cold as they appeared in
previous model runs. For example, the current model solutions have
now decreased the 700mb temperatures from the previous -17C minimums
to around -5C to -10C, with the coldest temperatures still over the
Nebraska Panhandle. While the current medium to long range model
solutions have backed off the strongest minimum temperatures for the
CWA with the upper level ridge being slightly quicker coming into
the zone, the NAEFS mean 700mb temperatures still remain in the
climatological 10th percentile across southwest Wyoming. Therefore,
will continue to maintain the decrease daytime highs for the CWA on
Wednesday by mixing in lower NBM percentiles. However, will keep
most of Wednesday's daytime highs in the mid to high 30s along and
east of the I-25 corridor to account for the low uncertainty.
Warmest days are still progged for the tail end of the week, where
the region is mostly under the influence of the upper level ridge,
which will slowly migrate east ahead of the next system.
Main concerns for the long term forecast remain with gusty to strong
winds persisting through the course of the week. Latest GFS has
continued to advertise shortwave disturbances pulsing across the
zone and increasing gradients along the way with varying degrees of
intensities. Some subtle changes from the previous day's runs have
seen the intensification the shortwave progged to dig across the
zone Wednesday, effectively undercutting the ridge. Would likely see
the advertised lower minimum temperatures as previously mentioned,
in addition to increased wind speeds with the strengthening
shortwave. NBM v4.1 Probability of Exceeding 41kts have begun
picking up on these features indicating a high likelihood of
stronger winds persisting through at least Wednesday, with greater
than 90% probabilities for 41+ knot winds for the Central to South
Laramie Range, Bordeaux, Arlington, and further west into Carbon
County including Rawlins. In addition, increased probabilities for
strong winds are possible to continue through at least Saturday with
several shortwave disturbances undercutting the upper level
features. Current in-house model guidance has kept upwards to 40%
probabilities for high wind criteria based wind gusts for the wind
prone areas before decreasing to around 30% Saturday and Sunday. As
a result, continued to further nudged the wind gusts upwards to
throughout the week with additional headlines possibly needed for
Wednesday.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1000 PM MST Sun Feb 25 2024
VFR expected at all terminals through Monday afternoon, however
KRWL will begin to transition towards MVFR between 0Z and 6Z
Tuesday. LLWS will be present at KCYS, KLAR, KBFF, KCDR, KAIA
overnight through as late as 18Z Monday. Wind gusts will be
strong for SE WY terminals tonight, and then spread into the NE
Panhandle by midday Monday. Please see individual TAFs for
further information.
&&
.FIRE WEATHER...
Issued at 326 AM MST Sun Feb 25 2024
Elevated to critical fire weather conditions are expected today
across southeast Wyoming and the Nebraska Panhandle. Strong
downsloping winds over the Laramie Range will lead to dry
conditions farther east of the I-25 corridor. Critical fire
weather conditions are most likely today in the southern NE
panhandle with RHs dropping around 15 percent with gusts up to
45 mph expected. Therefore, Red Flag Warning have been issued
for FWZ 436 and 437 for Sunday afternoon. While fuels are listed
as non-critical across southeast WY, Saturday's fire west of
Cheyenne showed that strong winds gusting 60+ mph could still
support rapid fire growth. Elevated fire weather conditions will
continue into Monday with strong winds likely.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 2 AM to 2 PM MST Monday for WYZ102-108.
High Wind Warning until 6 PM MST Monday for WYZ101-103>107-109-
110-115>117.
Winter Storm Watch from Monday afternoon through Tuesday
afternoon for WYZ110.
Winter Storm Warning from 8 AM Monday to 6 PM MST Tuesday for
WYZ112-114.
High Wind Warning until 2 PM MST Monday for WYZ118-119.
NE...High Wind Warning from 2 AM to 2 PM MST Monday for NEZ002-003-
095-096.
&&
SHORT TERM...GCC
LONG TERM...MRD
AVIATION...BW
FIRE WEATHER...GCCHazardous weather outlook, Feb 25, 3:16 AM MST, 23 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 316 AM MST Sun Feb 25 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-261030- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 316 AM MST Sun Feb 25 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Long duration, widespread high wind event continues today with High Wind Warnings extended through Monday afternoon. Increased fire weather threat with Red Flag Warnings in effect for the southern Nebraska Panhandle Sunday afternoon. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Colder temperatures and increasing snow potential for Monday night and Tuesday with 1-2 feet of snow possible in the Snowy and Sierra Madre Ranges. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Feb 26, 12:12 AM MST, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1212 AM MST Mon Feb 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM Non-Tstm Wnd Gst 8 S Chugwater 41.65N 104.85W
02/25/2024 M61 MPH Laramie WY Mesonet
Mesonet station WY40 7.5 S Chugwater
(WYDOT).
1150 PM Non-Tstm Wnd Gst 2 NNE Esterbrook 42.44N 105.35W
02/25/2024 M60 MPH Converse WY Mesonet
Mesonet station PC248 Esterbrook.
&&Local storm report, Feb 26, 1:14 AM MST, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
114 AM MST Mon Feb 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM Non-Tstm Wnd Gst 3 N Douglas 42.80N 105.38W
02/26/2024 M60 MPH Converse WY ASOS
ASOS station KDGW Douglas Airport - Dgw.
1230 AM Non-Tstm Wnd Gst 2 NNE Esterbrook 42.44N 105.35W
02/26/2024 M58 MPH Converse WY Mesonet
Mesonet station PC248 Esterbrook.
1256 AM Non-Tstm Wnd Gst 8 S Chugwater 41.65N 104.85W
02/26/2024 M66 MPH Laramie WY Mesonet
Mesonet station WY40 7.5 S Chugwater
(WYDOT).
&&Local storm report, Feb 26, 2:05 AM MST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
205 AM MST Mon Feb 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 AM Non-Tstm Wnd Gst 8 S Chugwater 41.65N 104.85W
02/26/2024 M65 MPH Laramie WY Mesonet
Mesonet station WY40 7.5 S Chugwater
(WYDOT).
0109 AM Non-Tstm Wnd Gst 3 N Douglas 42.80N 105.38W
02/26/2024 M59 MPH Converse WY ASOS
ASOS station KDGW Douglas Airport - Dgw.
0120 AM Non-Tstm Wnd Gst 2 NNE Esterbrook 42.44N 105.35W
02/26/2024 M61 MPH Converse WY Mesonet
Mesonet station PC248 Esterbrook.
&&Nearby
Red Flag Warnings in Nebraska, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.